Call it the law of unintended consequences. Drug companies, doctors and druggists all thought that they were doing something wonderful for patients. After all, severe heartburn or GERD (gastroesophageal reflex disease) is common and distressing. When acid works its way up from the stomach into the esophagus it can cause burning and irritation. This can cause scarring of the sensitive tissues in the food tube and in some cases could lead to a condition called Barrett’s esophagus or precancerous cellular changes.
Suppressing acid formation in the stomach with a class of medications called proton pump inhibitors (PPIs) seemed like a great plan. Such drugs have become incredibly popular:
• Esomeprazole (Nexium)
• Lansoprazole (Prevacid)
• Omeprazole (Prilosec)
• Pantoprazole (Protonix)
• Rabeprazole (Aciphex)

You can now buy omeprazole (Prilosec) and lansoprazole (Prevacid) over the counter without medical supervision. Not surprisingly, these drugs are among the most popular pills for heartburn.
But there are a couple of problems. There is acid in the stomach for a reason. It was not a mistake of nature that most animals have highly concentrated acid in their stomachs. Acid is necessary to digest food and allow for absorption of certain key nutrients. Acid also kills lots of nasty germs that might get into our stomachs from food, water and other sources. Suppressing acid so effectively may increase our risk for certain infections. It also seems to increase the risk for a very serious and unanticipated complication: hip fracture!
An article just out from the BMJ (once known as the British Medical Journal) reveals that postmenopausal women who smoked (current or former smokers) and took a proton pump inhibitor for at least two years were at greater risk for hip fractures. Nearly 80,000 women from the Nurses’ Health Study were followed for roughly eight years. That represented over 500,000 person years of follow-up. There were about 900 hip fractures in this group of women. Compared with with women who never used PPIs the women who regularly relied on these acid suppressing drugs had a 35 percent greater risk of hip fracture. Smokers had a 50 percent increased risk for hip fracture.
In pharmacology we like to look at dose response curves and length of exposure to a drug to determine risk. In this case, the longer these women swallowed a powerful acid suppressing drug, the stronger the likelihood that they would experience a fracture.
This is not the first time research has suggested a link between acid suppressing drugs and hip fracture. When all the data are analyzed together the risk of hip fracture is increased by about 30 percent. Although the mechanism has not yet been nailed down, three possibilities have been considered. One, these drugs may interfere with calcium absorption, necessary for proper bone formation. Two, PPIs may directly interfere with the cells that help remodel bone and keep it strong. Three, by inhibiting acid formation, such medications increase the body’s production of gastrin, necessary for food digestion. Too much gastrin could negatively impact bone mineral density.
Based on the new finding from the Nurses’ Health Study and prior research, we now think that there is reason to be concerned about PPIs and and a link to hip fractures. The difficulty appears to disappear once such drugs have been discontinued for at least two years.
There is a problem, however. Stopping PPIs after several months of regular use can be difficult. Rebound hyperacidity (really bad heartburn) is a common complaint. You can read about strategies to get off PPIs by checking out this link and this link.
Of course we would suggest that anyone who considers stopping a PPI check with the prescribing physician first. Some people may have to stay on these drugs indefinitely because of Barrett’s esophagus.
We do have a number of non-drug suggestions for dealing with heartburn in our Guide to Digestive Disorders. You can also find a great deal of very practical information about reflux and heartburn in our book from National Geographic, The People’s Pharmacy Quick & Handy Home Remedies. You will learn about how to use almonds, bananas, broccoli, chewing gum, fennel, ginger, hot peppers, papaya, vinegar, yellow mustard, and a low-carb diet to control heartburn. You can also find our recipes for Persimmon Punch and Ginger Pickles to help control symptoms of reflux. All this is available in Quick & Handy Home Remedies.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Shelley
    Kalkaska, Mi.
    Reply

    I was prescribed Prilosec about 2006 for acid coming up while sleeping. I took it as I was told, not long after I was at the Dr. for edema in my legs, so then got Lasix. After some years of pain and confusion of what is going on? Heart? What? It got so bad all I did was cry and wished I didn’t wake…..Finally I looked on line re: Lasix, Lisinopril, Omeprazole side affects. One of the side affects of the omeprazole was swelling of limbs……I Quit and after the first day I started seeing the tendons in my hands and went to zantac to help w/acid. I lost 8 lbs. of water! If anyone out there is having any water retention…..if you’re taking omeprazole, find out! It took about 18 months for my joints/muscles to get almost pain free. That was four years ago and just cringe every time I see that commercial…..I hope this helps someone!

  2. Bill F.
    Reply

    I was first informed about the affect of Omeprazole via a newspaper segment featuring the Peoples Pharmacy. The text referred to the need to take B12 to counteract the affect of Omeprozle. I guess that I might find similar comments after I look around this site?

  3. Cori
    Reply

    I’ve been taking Protonix for over 5 years and am trying to wean off slowly, eliminating 1 pill per week each month. When I got down to 3 40mg pills per week I started having GERD symptoms again and am now trying every other day. How do ever get off these pills??

  4. Sally
    Reply

    For the past 15 years I have been taking PPI’s first Prilosec, Nexium and finally Aciphex. ( Which I may add is very costly)
    I tried, under the care of my physician, to get off this medication, alternating the PPI with Zantac or Pepsid even eating smaller meals and no food after 6pm. I was into this about two weeks and was taking the PPI three days a week and the Pepsid four days when I experienced the worst Reflux ever.. I aspirated during my sleep (even with my bed elevated) and actually thought I was going to die as I could not breathe!
    So out of fear I went back on the Aciphex. That was three years ago. I was diagnosed with Barrett’s Esophagus two years ago and last year was told I now only have some scaring in the esophagus. This reflux comes on so quickly you cannot prepare for it and it is frightening as it is so powerful to cause the aspiration.
    Can you offer any other solution?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.